OR WAIT null SECS
A recent study found that chest wall rigidity may be partially responsible for some of the deaths related to the intravenous injection of illicit fentanyl.
A recent study found that chest wall rigidity may be partially responsible for some of the deaths related to the intravenous injection of illicit fentanyl. Chest wall rigidity, or wooden chest syndrome, could be a significant and previously unreported factor leading to mortality in this drug abuse community subset, begging the need for a heightened awareness and appropriate education in this population in respect to the lethality of illicit fentanyl use.
“Although more studies need to be done to definitively prove the connection, we believe that fentanyl clearly plays a major factor in sudden onset chest wall rigidity. In review of our data, we are fairly convinced of the association,” says Henry A Spiller, MS, DABAT, FAACT, Department of Pediatrics, director of the Central Ohio Poison Center at Nationwide Children’s Hospital, Columbus, Ohio, and adjunct assistant clinical professor at The Ohio State University College of Medicine, Columbus.
Chest wall rigidity is an occasional adverse event associated with the rapid intravenous administration of lipophilic synthetic opioids such as fentanyl, acetylfentanyl, alfentanyl, and sulfentanyl. Along with fentanyl slowly creeping its way into the heroin trade as a stronger, more desired product for drug abusers, Spiller says that there has been a recent surge in illicit fentanyl-related deaths. Fentanyl use in the drug abuse community was previously administered orally or transdermally and, according to Spiller, the change to intravenous administration of the drug could be one central factor linked to the increase in fatalities recently seen in the drug abuse population subset.
In a recent study, Spiller and colleagues collected and examined the forensic data from all illicit fentanyl-related deaths in Franklin County, Ohio, over 9 months in 2015.1 Presumptive positive fentanyl results were confirmed by quantitative analysis using liquid chromatography tandem mass spectrometry, and were able to quantify fentanyl, norfentanyl, alfentanyl, and sulfentanyl. A total of 48 deaths from fentanyl intoxication were identified, of which 23 were confirmed intravenous (IV) administration, 22 were suspected IV administration, and 3 exposures were by ingestion. The mean fentanyl concentrations were 12.5 ng/ml (range: 0.5 ng/ml to >40 ng/ml), and the mean norfentanyl concentrations were 1.9 ng/ml (range: none detected to 8.3 ng/ml). No appreciable concentrations of norfentanyl could be detected in 20 of 48 cases (42%), and concentrations were less than 1 ng/ml in 25 cases (52%). In several cases, fentanyl concentrations were significantly high (22 ng/ml and 20 ng/ml) without any detection of norfentanyl.
“We believe these results are highly suggestive of fentanyl playing a role in chest wall rigidity. Not all of the deaths were suspect of chest wall rigidity, as there were detectable metabolites in several cases. However, approximately half of our cases did not have any measurable level of norfentanyl, which suggests a very rapid death consistent with chest wall rigidity,” Spiller says.
Although drug intoxication can occur with any of the opiates, fentanyl is a very potent one, approximately 80 to 100 times more potent than morphine on a weight-per-weight basis. The recent combination of fentanyl with or substitution for heroin in the illicit drug culture is believed to have led to the uptick in illicit fentanyl-related deaths because of the drug’s much higher potency and mode of administration. The interest of a higher potency drug such as fentanyl in the drug abuse community presents a difficult problem, as users are drawn to the “stronger” product despite the dangerous adverse effects.
“In anesthesia or emergency medicine, drugs like fentanyl are administered by medical professionals in a controlled setting. This picture is very different among drug abusers, which likely plays a part in the increase seen in illicit fentanyl-related deaths,” Spiller says.
The current study included 2 infants who had unfortunately ingested their parents’ fentanyl-laced heroin. Drug abuse is not solely seen in adults, Spiller says, and it is not an uncommon problem in adolescents aged 15 to 17 years. According to Spiller, clinicians should be wary when managing this patient population, and ensure that they receive appropriate education in the lethal adverse effects of illicit fentanyl.
“Fentanyl is a wholly different drug and it is not just because of its potency. A striking number of deaths were noticed after it came to the illicit drug market. The danger of sudden chest wall rigidity following illicit fentanyl abuse is very real and we need to educate this population accordingly, which could include concerted efforts from clinicians, public health institutions, as well as rehab group counselors,” Spiller says.
1. Burns G, DeRienz RT, Baker DD, Casavant M, Spiller HA. Could chest wall rigidity be a factor in rapid death from illicit fentanyl abuse? Clin Toxicol (Phila). 2016;54(5):420-423.
Dr Petrou is a freelance medical writer based in Budapest, Hungary. He has nothing to disclose in regard to affiliations with or financial interests in any organizations that may have an interest in any part of this article.